During my first treatment (11/9) I had a slight reaction to one of my chemo drugs (Taxotere). The reaction was painful (lower back pain), but overall it was fairly mild. Today was a different story. After only a few minutes of being hooked up to the Taxotere IV I began experiencing chest pains and difficulty breathing. I thought it might pass, but when the pain went to my back, abdomen, and throat I knew something was really wrong. I told the nurses about the pain and difficulty breathing and they immediately disconnected the IV and administered Benadryl and steroids to counteract the reaction.
About 20 minutes later my oncologist, Dr. Taylor, came to discuss the situation with me. We discussed my options and determined that I need to switch to a different chemo drug (the "A" drug). The new drug is much stronger and will most likely cause more severe short-term side effects (nausea, exhaustion). There is also a slight chance the drugs will cause more serious long-term complications (heart problems, leukemia).
Despite the difficulty of the situation, it was neat to see God’s hand in everything today. When we talked to the doctor just before my treatment today he indicated that I would likely need to have this more intense chemo drug (the "A" drug) after my surgery. But now that my body has rejected this first drug, I will just have the "A" drug now and will not have to have additional chemo after surgery. So as long as my white blood count is okay next week I will begin the new drugs next Wednesday (12/8).
Once again I am reminded that I am not in control…God is. In the last week or two I began to feel like I was finally in somewhat of a routine and knew what to expect with the chemo process. I even had all my chemo days marked on my calendar and thought I knew exactly when I would feel well, when I would need help with the kids, etc. But once again, my plans have changed. God has simply given me another opportunity to trust in Him.